Indiana, 2013

Flash Flood in Indiana, August 8, 2013

August 8, 2013 · NWS ILN · 1 event in 1 county or zone

Thunderstorms along and ahead of a slow moving cold front produced heavy rainfall across the area. Localized flooding and flash flooding were the primary threats from these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms along and ahead of a slow moving cold front produced heavy rainfall across the area. Localized flooding and flash flooding were the primary threats from these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 8, 10:06 PM EST, 17 minutes earlier.

Area forecast discussion, Aug 8, 10:06 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1106 PM EDT THU AUG 8 2013

.SYNOPSIS...
A SLOW MOVING FRONTAL SYSTEM WILL PUSH SOUTHEAST TOWARD THE OHIO
RIVER TONIGHT AND FRIDAY. THE FRONT WILL CONTINUE TO PUSH FARTHER
SOUTH FRIDAY NIGHT INTO SATURDAY AS HIGH PRESSURE AND DRIER AIR
BEGIN TO BUILD INTO THE GREAT LAKES. IN THE MEANTIME...A MOIST
AIRMASS WILL ACCOMPANY THE FRONT WITH THE THREAT OF SHOWERS AND
THUNDERSTORMS...AND LOCALLY HEAVY RAINFALL...EXPECTED THROUGH
FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
ARES OF SHOWERS WERE SHOWING TRAINING ECHOS OVER PORTIONS OF
SOUTHEAST INDIANA. UPDATED THE FORECAST TO ACCOUNT FOR THE
CATEGORICAL NATURE OF THE SHOWERS AND THUNDERSTORMS IN THIS AREA
WITH AN EXPECTATION THAT THEY WILL PROGRESS TO THE EAST-SOUTHEAST
OVERNIGHT. TEMPERATURES AND DEWPOINTS WERE BLENDED WITH OBSERVED
VALUES AND WERE ON TRACK AS NEAR AS I COULD SEE.

WILL RELY ON THE RAP AND HRRR MODELS FOR THE NEAR TERM. AS
HELPFUL AS THE MODELS HAVE BEEN IN THE IMMEDIATE NEAR TERM...THE
EVOLUTION OF CONVECTION OVERNIGHT INTO FRIDAY MORNING CONTINUES TO
OSCILLATE WITH EACH SUCCESSIVE RUN...SO WILL DISCUSS THE UNCERTAINTIES
IN THE FORECAST.

EFFECTIVE FRONTAL BOUNDARY MAY HAVE SLID A LITTLE FARTHER SOUTH
THIS EVENING DUE TO RECENT CONVECTION AS SEEN ON MOSAIC RADAR.
THIS MAY PLAY A PART IN WHERE THE BEST COVERAGE OF SHOWERS AND
THUNDERSTORMS WILL OCCUR OVERNIGHT. CONVECTION CURRENTLY OVER THE
REGION HAS SHOWN A DOWNWARD TREND WITH THE DIURNAL CYCLE.
HOWEVER...AN UPTICK IS EXPECTED AGAIN LATER THIS EVENING AND
OVERNIGHT AS AN UPSTREAM MCV OVER SE ILLINOIS TRAVELS EAST THROUGH
THE OHIO VALLEY. ASSOCIATED SUBTLE LOW LEVEL JET/850 MB MOISTURE
TRANSPORT AND A WEAKLY REFLECTED SFC WAVE MAY ALLOW SHOWERS AND
THUNDERSTORMS TO BECOME MORE FOCUSED SOUTH OF THE DAYTON AND
COLUMBUS AREAS...IN OTHER WORDS...ALONG AND SOUTH OF THE OHIO
RIVER BASED ON LATEST MODEL RUNS. BUT GIVEN OSCILLATING SOLUTIONS
FROM RUN TO RUN...AM HESITANT AT THIS TIME TO CUT BUT THE FFA FOR THE
DAYTON AND COLUMBUS AREAS. SO WILL LET THIS HOLD AT THIS TIME BUT
MENTION THAT BETTER COVERAGE MAY BE CLOSER TO THE OHIO RIVER. THE
AIRMASS TONIGHT WILL BE VERY MOIST...PWATS IN EXCESS OF 2
INCHES...AND WARM CLOUD DEPTHS WILL BE FAVORABLE FOR
COLLISION/COALESCENCE PROCESSES. SO THE HEAVY RAIN THREAT WILL
CONTINUE...WITH RAINFALL RATES OF 1 TO 2 INCHES PER HOUR OR
PERHAPS IN SLIGHTLY LESSER TIMES GIVEN FAVORABLE ENVIRONMENT.

LOWS TONIGHT WILL RANGE FROM THE MID 60S FAR NW TO THE LOWER 70S
ALONG AND SOUTH OF THE OHIO RIVER.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
FRONTAL BOUNDARY WILL SLOWLY DROP SOUTHEAST TOWARD THE OHIO RIVER ON
FRIDAY...THEN SOUTH OF THE OHIO RIVER BY SATURDAY MORNING. HAVE
CONTINUED WITH A CHANCE OF SHOWERS AND THUNDERSTORMS...WITH LIKELY
POPS GIVEN TO LOCATIONS ALONG AND SOUTHEAST OF THE FRONT FRIDAY
AFTERNOON DUE TO DIURNAL HEATING AND ANY POSSIBLE DISTURBANCES
ALOFT PASSING BY. AGAIN...THE THREAT OF HEAVY RAIN WILL CONTINUE
AND THIS IS WHY THE 2 SEGMENT OF THE FFA WILL CONTINUE UNTIL 00Z
SATURDAY. INTENSITY AND COVERAGE OF PCPN SHOULD WANE FRIDAY NIGHT
AS THE ATMOSPHERE STABILIZES...AND FRONTAL CONVERGENCE SHIFTS
FARTHER SOUTH. DRIER AIR WILL BEGIN TO BUILD INTO THE NRN ZONES
FRIDAY NIGHT AS HIGH PRESSURE MOVES INTO THE GREAT LAKES REGION.

HIGHS ON FRIDAY WILL BE CLOUD AND PCPN DEPENDENT BUT SHOULD RANGE
FROM THE LOWER TO MID 80S. LOWS FRIDAY NIGHT WILL RANGE FROM THE
LOWER 60S NW TO THE UPPER 60S ALONG AND SOUTH OF THE OHIO RIVER.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
COLD FRONT MAY STILL BE LINGERING IN THE FAR SOUTHERN PART OF THE
FORECAST AREA AT THE BEGINNING OF THE PERIOD BEFORE FINALLY PUSHING
OFF TO THE SOUTH. SO KEPT CHANCE POPS INTO SATURDAY NEAR THIS
BOUNDARY. WENT SLIGHTLY BELOW MOS FOR HIGHS AND THEN LEANED TOWARDS
COOLER NAM GUIDANCE FOR SATURDAY NIGHT LOWS.

HIGH PRESSURE WILL BUILD IN SUNDAY AND MOVE OFF TO THE EAST ON
MONDAY. TEMPERATURES WILL BE NEAR NORMAL DURING THIS TIME FRAME. A
DEVELOPING UPPER TROUGH WILL PUSH A COLD FRONT INTO THE REGION
MONDAY NIGHT INTO TUESDAY. THIS WILL RESULT IN THE NEXT CHANCE OF
SHOWERS AND THUNDERSTORMS. RIDGING WILL RETURN WEDNESDAY AND
THURSDAY AS HIGH PRESSURE SETTLES OVER THE GREAT LAKES BRINGING
ANOTHER COOL AND DRY AIR MASS.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
WIND SHIFT HAS REACHED THROUGH KDAY AND APPEARS TO BE NEARING KCMH
AT TAF ISSUANCE TIME. SHOWERS AND ISOLD THUNDERSTORMS ARE WANING
IN STRENGTH BUT STILL COVER A GOOD BIT OF REAL ESTATE OVER SRN
OHIO THIS EVENING. IN THE SAME BREATH...KILN AND CENTRAL OHIO ARE
THE ONLY STATIONS THAT I AM KEEPING ANY ONGOING SHOWERS/TS AND
EXPECT KCMH/KLCK TO BE DONE IN THE NEXT HOUR OR TWO AS THE FRONT
MOVES EAST-SOUTHEAST.

UPSTREAM COMPLEX OVER SRN ILL APPEARS TO BE HANDLED FAIRLY WELL BY
THE 18Z NAM12. AFTER THESE STORMS AFFECT SW OHIO EARLY IN THE DAY
TOMORROW...THE FRONT WILL BE THROUGH MUCH OF THE CWA AND TAF
SITES...AND COULD SUPPORT MORE STORMS SOUTHEAST OF THE I-71
CORRIDOR IN THE LATE MORNING AND AFTERNOON. THIS IS SUPPORTED BY
BOTH THE GFS AND EUROPEAN WHICH HAVE LITTLE IF ANY PRECIP AT THE
TAFS IN THE 12Z-0Z TIME FRAME.

SOME IFR CLOUDS/VSBYS ARE EXPECTED TOWARDS DAYBREAK AT KDAY AND
KCMH/KLCK.

OUTLOOK...THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT INTO TUESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH UNTIL 8 AM EDT FRIDAY FOR OHZ045-046-051>056-
     060>065-070>072.
     FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR OHZ073-074-
     077>082-088.
KY...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR KYZ089>100.
IN...FLASH FLOOD WATCH UNTIL 8 AM EDT FRIDAY FOR INZ050-058-059-066-
     073-074.
     FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR INZ075-080.

&&

SYNOPSIS...HICKMAN
NEAR TERM...FRANKS/HICKMAN
SHORT TERM...HICKMAN
LONG TERM...
AVIATION...FRANKS/SITES
Hazardous weather outlook, Aug 8, 9:51 PM EST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1051 PM EDT THU AUG 8 2013

INZ050-058-059-066-073-074-OHZ045-046-051>056-060>065-070>072-100300-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-UNION OH-
DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-
MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-
CLINTON-
1051 PM EDT THU AUG 8 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THEIR RAINFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN WILMINGTON.

OHZ026-034-035-042>044-100300-
HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
1051 PM EDT THU AUG 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIAMI VALLEY OF OHIO AND WEST
CENTRAL OHIO.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THEIR RAINFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN WILMINGTON.

INZ075-080-KYZ089>100-OHZ073-074-077>082-088-100300-
OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
1051 PM EDT THU AUG 8 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THEIR RAINFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN WILMINGTON.

In the hours before

Local storm report, Aug 8, 9:05 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1005 PM EDT THU AUG 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     HEAVY RAIN       OSGOOD                  39.13N 85.29W
08/08/2013  M1.34 INCH       RIPLEY             IN   MESONET

            FELL FROM 913 TO 954 PM. VIA CWOP.

&&

SNYDER
Local storm report, Aug 8, 9:09 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1009 PM EDT THU AUG 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HEAVY RAIN       MILAN                   39.13N 85.13W
08/08/2013  M1.15 INCH       RIPLEY             IN   TRAINED SPOTTER

            FELL FROM 940 TO 1000 PM

&&

SNYDER
Local storm report, Aug 8, 9:19 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1019 PM EDT THU AUG 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 PM     HEAVY RAIN       5 SSE BROOKVILLE        39.36N 84.97W
08/08/2013  M1.60 INCH       FRANKLIN           IN   MESONET

            BETWEEN 800 AND 1006 PM. VIA CWOP.

1006 PM     HEAVY RAIN       5 S BATESVILLE          39.23N 85.22W
08/08/2013  M1.75 INCH       RIPLEY             IN   TRAINED SPOTTER

1015 PM     HEAVY RAIN       FORT MCKINLEY           39.81N 84.26W
08/08/2013  M1.82 INCH       MONTGOMERY         OH   AMATEUR RADIO

            STORM TOTAL. ABOUT 1.75 FELL BETWEEN 5-6 PM.

&&

SNYDER
Local storm report, Aug 8, 9:34 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1034 PM EDT THU AUG 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     HEAVY RAIN       MILAN                   39.13N 85.13W
08/08/2013  M1.65 INCH       RIPLEY             IN   TRAINED SPOTTER

            UPDATED ONE HOUR TOTAL

1028 PM     HEAVY RAIN       SUNMAN                  39.23N 85.10W
08/08/2013  M1.25 INCH       RIPLEY             IN   TRAINED SPOTTER

            FELL IN 45 MINUTES

&&

SNYDER
Local storm report, Aug 8, 9:35 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1035 PM EDT THU AUG 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HEAVY RAIN       BATESVILLE              39.30N 85.22W
08/08/2013  M1.75 INCH       RIPLEY             IN   TRAINED SPOTTER

            BETWEEN 830 AND 1015 PM

1016 PM     HEAVY RAIN       MOORES HILL             39.11N 85.09W
08/08/2013  M1.35 INCH       DEARBORN           IN   TRAINED SPOTTER

&&

SNYDER
Local storm report, Aug 8, 10:00 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1100 PM EDT THU AUG 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     HEAVY RAIN       4 NW LAWRENCEBURG       39.13N 84.91W
08/08/2013  M1.45 INCH       DEARBORN           IN   MESONET

            ONE HOUR TOTAL. VIA CWOP.

&&

SNYDER

The radar

The Indianapolis radar (KIND), 103 km away, was scanning. The volume nearest the first event began at 03:23 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Ripley

When
August 8, 10:23 PM EST to 11:23 PM EST
Where
Ripley County, 1.56 mi S of Batesville to 0.62 mi ENE of Napoleon
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.278, -85.222

Law enforcement responded to high water reports on roadways in the northern portions of Ripley County due to heavy rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472936.